Personal

Falling Off The Wagon: I Forgot To Take My Antidepressant Medication

Hey guys! Hope you’re all doing well! If you haven’t noticed, I’ve been pretty absent in all forms of social media regarding my blog. This break wasn’t intentional but then again, they usually aren’t. My life got flipped on it’s head by a simple mistake regarding my depression medication.

While my friend was visiting in town a few weekends ago, I forgot to take my antidepressants for TWO whole days. I obviously didn’t purposely forget to take my medication, life just happened. Today I want to talk to you guys about some things that can happen when you forget to take your medication. My hope with this post, is to help people understand what antidepressants do for those suffering with depression. They are not happy pills, they do not make the depression go away, they just bring our brain chemistry to the level that it’s suppose to be at.

Depression

What I Take: Sertraline 100mg

About two years ago, I was prescribed the antidepressant Sertraline. This is the generic version of the popular drug Zoloft. For the first year of being on medication I took 50mg, and then was recommended to up my dosage to 100mg in the second year.

After having done some research, I learned that while I forgot my medication I still had medication in my system. To know how long medication stays in your system you have to look up it’s “half-life”. The half-life of Sertraline is 24-26 hours. This means, It took my body 24 hours for half of my dose to be removed, and another 24 for the other half. So, 24 hours for the first 50mg & then another 24 hours for the remaining 50mg.

Even though my body wasn’t completely rid of the medication, it didn’t get the proper amount it’s meant to. This caused some symptoms for me that I found challenging to handle.

Symptoms Of Missing My Dosage

The symptoms of forgetting to take my medication really hit me in the face. There are other things that I believe heightened these side affects but it still threw me for a loop.

Symptoms
  • Agitation
  • Shortness Of Breath/ Tight Chest
  • Fatigue / Lethargic
  • Depressed
  • Hopelessness
  • Loneliness

All of these symptoms are things I felt either before or at the beginning of starting medication. It felt like I was back to the beginning of my mental health journey, which can be very defeating. What was most frustrating is that, this depressive episode could have been avoided had I remembered my medication.

Medication Changes

How Am I Now?

It’s been over a week of being back on schedule with taking my medication, and it’s been a struggle. The first few days were really hard and that’s when I felt most of the previously mentioned symptoms. It wasn’t until about yesterday that I started to feel like myself again.

It finally feels like I’m getting back on the track that I’m meant to. I’m going to church again, and being intentional in my relationship with God by doing my Bible Studies more.

Thankfully I have really wonderful friends who have constantly been checking on me to make sure I’m okay and that I don’t forget to take my medication so that this doesn’t happen again. I also have a therapy appointment scheduled, which will allow me to get a professional outlook on this depressive relapse I had.

No Quick Fix

I hope this post helped explain how antidepressants aren’t just taking the easy way out. People like myself need them to bring the chemicals in our brain to a functioning level.

For some it’s a short term thing, others have to be on antidepressants for their entire life. I’m not sure where I fall just yet. Wherever you fall on that spectrum, remember to never stop your medication without contacting your doctor first. They will be able to provide you with the tools to gradually come off the medicine so that you’re body doesn’t freak out like mine did from those two days.

What are your thoughts on antidepressants? Have you ever had negative symptoms due to forgetting to take your medication? Let me know in the comments! Thanks for stopping by, until next time…

Be Nice. Be Good.

Mich. x

*DISCLAIMER* I am not a medical professional, this is just my experience. Always contact your prescriber regarding any questions about medication.

Advertisements

Simply Michelle

Hi! I’m Michelle, but you can call me Mich. I’m just your normal 24 year old trying to figure out life and thought I’d share some of my experiences and interests with the world. This blog will cover all things under the sun from makeup favorites to mental health to religion and everything serious or not so serious in between! I want us to build a little community filled with love and support so please leave me comments and hit that follow button on your way out. This blog has a very special place in my heart and feels like a important part of my path in life so I hope you stay a while and check out what it’s like to be Simply Michelle.

Be Nice. Be Good.

You may also like...

13 Comments

  1. I was prescribed antidepressants many years ago but I stopped taking them because I was scared of getting hooked. Huge mistake. I spiralled so badly before I went back on them again. So yes, I agree with everything you say in this post. Always seek medical advice before stopping, these are strong chemicals, don’t underestimate their power. Great post, Mich, xx

    Lisa | http://www.lisasnotebook.com

    1. thank you! i think there could potentially be a pride aspect in people stopping them so quickly, that their body is strong enough to beat the withdrawal of them.

  2. Crikey, that’s scary how quickly you started to feel those symptoms and side effects of withdrawal. I’m on Citalopram now and I’m dreading it when the time comes to come off them as I’m terrified of the withdrawal symptoms! x

    1. they can be really scary but usually your doctor should have you come off them slowly so that you don’t experience those withdrawal symptoms xx

  3. Gosh, an’t even imagine how stressed out you must have been when you realised you forgot them! It’s quite scary how quickly you noticed the symptoms when you stopped taking them too. I’d never have imagined it would be that quick. Glad you’re starting to feel more like yourself again now x

    Sophie
    http://www.glowsteady.co.uk

    1. i didn’t expect it to be that quickly either! I’m sure other things factored into it but still a big “ 🤦🏻‍♀️ oh crap!!” moment

  4. Being a doctor’s wife I know how harmful it could be to stop any medicine without doctor’s permission… but I am glad you have started recovering and feeling better now… thanks for sharing your experience…❤️

    http://www.geniusenough.com

    1. yes, i would never do it purposely without doctors permission xx

  5. I accidentally forgot to take my meds for a few days I get light headed and dizzy it’s horrible. I take citalopram 10mg but sometimes I feel like I am needing a bit more. Thank you for sharing your experience, I don’t think is talked enough about. Medical advice is key! Xx

    1. definitely talk to your doctor if you think it’s not enough, i think american medicine is distributed differently because the starting dose of my medication was 50mg! either that or they got us really drugged up over here!

      1. Wow! Well they have always started me on 10mg but I have been on 20mg before. I know others on a much higher dose x

  6. I’m sending you so much love darling! Although I’ve never been on this type of medication myself, a lot of my friends have so can relate through them. 💜

    With love, Alisha Valerie x | http://www.alishavalerie.com

    1. thank you, it’s nice reading this comment when I am because thankfully i’m in the best place i’ve ever been so it’s nice to see the change we can all make within ourselves xx

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.